iCliniq logo

Ask a Doctor Online Now

HomeAnswersPsychiatrybipolar disorderI am suffering from bipolar affective disorder. Please help

I have bipolar disorder. What are the lifestyle changes I can do to improve my mood?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At May 22, 2018
Reviewed AtFebruary 6, 2024

Patient's Query

Hello doctor,

I am a 35 year old male. I am suffering from a bipolar affective disorder. Currently, I take Magnesium Valproate 400 mg BD with Amisulpride 100 mg HS. My overall mental health remains stable with the above-said dose of medicines. But, in spite of that, I have had anxiety in the past. I always want to be in bed, talk as less as possible with my family, and remain busy with my gadgets. I do not get actual sexual pleasure despite having erotic thoughts all day. My motivation levels are low. I do not spend quality time with wife any longer. I have been taking medicines for the last six years. If this dose is changed, I have so many other problems. So, I stick to this, so that my sleep and appetite remain good. Please suggest me the needful.

Hello,

Welcome to icliniq.com.

I can understand your concern. You are suffering from bipolar disorder and are on Magnesium Valproate and Amisulpride. The dose of Valproate is good and I hope you are stable with this dose. If your mood is stable and you are functioning normally at this dose, then there is no need to change this drug. You are also on 100 mg of Amisulpride. In a lot of individuals, the drug is known to cause sexual side effects like a poor erection, reduced libido, etc. Since you have symptoms like reduced sexual pleasure and poor motivation, we can consider reducing the dose. A low dose of Amisulpride like 50 mg will not cause sexual side effects and will help in curbing negative symptoms like reduced motivation, drowsiness, and poor social interaction. This will definitely help you. Thanks and take care.

Patient's Query

Thank you doctor,

Other than medications, what can I do regarding life style changes and food habits to help me out?

Hello,

Welcome back to icliniq.com.

I suggest the following lifestyle and diet modifications: Exercise every day and spend at least half an hour in a strenuous workout. This will release endorphins and lift your mood. Take a diet rich in complex carbohydrates and proteins, and low in fats and refined carbohydrates. This will help improve the serotonergic transmission of the brain and improve your mood. Supplements containing omega-3 fatty acids, vitamin B12, and folate contribute to reducing the symptoms and improve the functioning. Foods like flax seeds, hazelnuts, walnuts, salmon, and sardine are rich in omega fatty acids and thus help in improving the mood. Follow this, and you will see improvement in yourself. Thanks and take care.

Patient's Query

Hi doctor,

When I reported to my consultant psychiatrist with the above complaint, he added Sertraline, an antidepressant, which I am taking since two weeks in lower dose 12 mg once a day. But my problem has not gone. I am fatigued, always tired, speaks less and feel no energy. When will I get rid of these medications? My family life is spoiling. I am also taking 400 mg Valproate BD and Amisulpride 100 mg. Should I continue antidepressants for longer periods to see a better result? Since my last episode before six years, I never used antidepressants. I used only Valproate and Amisulpride. I want to know how much time I have to take these medications. Please elaborate your ideas on issues.

Hello,

Welcome back to icliniq.com.

The symptoms you have mentioned like poor motivation, like to remain bedridden, decreases social interaction and reduced energy, etc., are symptoms of depression. Sertraline 12.5 (I guess) is a very low dose and would not help much in symptoms. Increasing the dose might increase the risk of the manic switch. In that case, we can think of adding drugs like Lamotrigine. Lamotrigine is a mood stabilizer and an antidepressant of choice in bipolar depression. The drug will keep your symptoms under control and will reduce the depressive symptoms. You can start with a low dose like 25 mg and the dose can be increased after around two weeks. The drug does not cause sexual side effects. In the meantime, the dose of Amisulpride can be reduced to 50 mg per day. This dose adjustment will help to keep your symptoms under control.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Seikhoo Bishnui
Dr. Seikhoo Bishnui

Psychiatry

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Psychiatry

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy